rss

This article has a correction

Please see: BMJ Case Reports 2017;2017

BMJ Case Reports 2017; doi:10.1136/bcr-2017-220591
  • Images in…

Cerebral venous sinus thrombosis during superselective intra-arterial infusion of cisplatin and concomitant radiotherapy for maxillary squamous cell carcinoma

  1. Tatsuya Yamasoba1
  1. 1Otolaryngology-Head and Neck Surgery, University of Tokyo, Bunkyo-ku, Tokyo, Japan
  2. 2Radiology, University of Tokyo, Bunkyo-ku, Tokyo, Japan
  1. Correspondence to Dr Shun Okamura, we_have_silver_lining{at}yahoo.co.jp
  • Accepted 1 May 2017
  • Published 12 May 2017

Description

A 67-year-old man was referred to our department because of epistaxis. CT demonstrated that a mass had destroyed the posterior bony wall of the left paranasal sinus. Histopathological examination revealed squamous cell carcinoma of the maxillary sinus, and clinically staged T4aN0M0 was diagnosed. MRI showed no thrombus in the brain blood vessels.

The initially planned treatment consisted of seven courses of intra-arterial infusion (IA) of weekly cisplatin (100 mg/m2) with intravenous detoxification by sodium thiosulfate and concomitant radiotherapy (RT) (total 70 Gy).1 CT angiography revealed that the maxillary and facial arteries were feeding the tumour. After four courses of IA, MRI and CT (figure 1A) were performed for an interim evaluation. Although the size of the tumour was significantly reduced, cerebral venous thrombus was present in the left transverse sigmoid sinus and interrupted the blood flow without cortical venous reflux or brain oedema (figure 1B and C). Because the patient showed no signs of neurological deficits, treatment was continued, as planned, with heparin anticoagulation.2

Figure 1

Cerebral venous thrombus is present in the left transverse sigmoid sinus, interrupting blood flow (white arrows).

To our knowledge, this is the first report of cerebral venous central thrombosis during IA-RT. We hypothesised four possible reasons for venous central thrombosis: (1) the indwelling catheter in; (2) the radiation induced endothelial damage; (3) the intravenous sodium thiosulfate caused phlebitis; and (4) the maxillary sinus cancer itself induced coagulopathy. The venous thrombus gradually reduced in size, and the planned course of IA-RT was completed.

Learning points

  • It is possible that cerebral venous central thrombosis is complicated by intra-arterial infusion.

  • Patients sometimes show no signs of neurological deficits. Hence, regular diagnostic imaging is needed.

  • We hypothesise that the cerebral venous central thrombosis was caused by the catheter, irradiation, medications or coagulopathy.

Footnotes

  • Contributors SO wrote this case report. YS contributed to the preparation and writing of the report. HM contributed to the selection of the photos. TY approved the final version.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

References

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article